Tumor lysis syndrome - Oncological emergencies

Oncological emergencies - Tumor lysis syndrome


Tumor lysis syndrome is associated with acute destruction of large number of cells in relation with metabolic sequelae. The destruction of the cells lead to the release of different chemicals into the circulation which may have profound effects or complication. The release of electrolytes may leads to transient hyperphosphataemia, hyperkalaemia and hypercalcaemia. However the release of phosphate and calcium onto the circulation rarely cause any effect. However calcium and phosphate may co precipitate and leads to an impairment of renal function. Hyperkalaemia is the one that need to be worried about as it may leads to abnormality in the conduction of impulse through the heart which is manifested as minor ECG abnormality such as flattened P wave, prolonged PR interval, wide QRS complex, peaked T waves and deep S wave.


Further complication may leads to cardiac arrythmias which cause ventricular fibrillation and ventricular tachycardia which may lead to death of the patient. Tumor lysis syndrome may lead to renal failure as a result of breakdown of the nuclei acid which leads to hyperuricaemia and later precipitation of uric acid crystal in renal tubular system.


The malignancies such as high grade lymphoma or acute promyelocytic leukaemia may require treatment which associated with higher risk of tumor lysis syndrome. Any infection or trauma in patient who suffer from acute promyelocytic leukaemia may develop tumor lysis syndrome. Pathologically , in this event , the release of pro coagulants from blast cells will leads to devastating risk of coagulopathy. Patient that suffer from high grade lymphoma may develop tumor lysis syndrome if steroids are taken as steroid have cytotoxic qualities in lymphoma. In this case the patient is started with 2 days prior to chemotherapy or radiation therapy with allopurinol. The day before treatment, intravenous hydration is started and these prevent the formation of tumor lysis syndrome. A lot of clinicians suggests alkalinization of the urine with sodium bicarbonate however it is very difficult to achieve and there are dangers in using sodium bicarbonate.


Certain patient may still develop tumor lysis syndrome despite all the treatments taken. This patient requires careful monitoring of the serum potassium for two hourly for the first 8 hour to 12 hour of treatment. ECG monitoring also can be performed however it is not very effective. A new form of medication has been introduced which appears to be more effective than allopurinol and it use is indicated in children and any hematological malignancy. This treatment is known as recombinant urate oxidase ( rasburicase ) which converts uric acid into allantoin which is insoluble.

More by this Author

  • A lump/mass on the neck- Carotid body tumour
    0

    This hub provides information about one of the diagnosis of lump/mass on the neck that is carotid body tumour and answers questions that involve what is carotid body tumour, what are the causes of carotid body tumour,...

  • The SVC syndrome or superior vena cava syndrome- Oncological emergencies
    0

    This hub provides information about one of the emergencies cases that a cancer patient of any type may suffer. This hub will focus more on how to deal with SVC syndrome and what to do in emergency setting , what...

  • Decorticate posturing
    0

    What is decorticate posturing ? how severe is it ?what are the causes of decorticate posturing and what is the relationship and differences of decorticate posturing and decerebrate posturing? This hub will provides...


Comments

No comments yet.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working